Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 14, 2017, 8:44 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 8:44 PM CDT (01:44 UTC)
- Expired
- Jul 14, 2017, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 17 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WGUS54 KHUN 150144
FFWHUN
ALC071-150445-
/O.NEW.KHUN.FF.W.0008.170715T0144Z-170715T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
844 PM CDT FRI JUL 14 2017
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Northeastern Jackson County in northeastern Alabama...
* Until 1145 PM CDT
* At 843 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen, with an additional 1 to 3 inches possible, locally
over the next 2 to 3 hours. Flash flooding is expected to begin
shortly or may be already occurring!
* Some locations that will experience flooding include...
Bridgeport, Stevenson, Skyline, Hytop, Bass, Long Island, Russell
Cave National Monument, Estillfork and Fackler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3472 8606 3491 8618 3499 8597 3498 8561
3492 8559
$$
AMP2 follow-up statements
286
WGUS74 KHUN 150256
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
956 PM CDT FRI JUL 14 2017
ALC071-150445-
/O.CON.KHUN.FF.W.0008.000000T0000Z-170715T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
956 PM CDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
At 948 PM CDT, Doppler radar indicated a complex of thunderstorms
produced heavy rain across the warned area in the last two hours.
Between 2 to 3 inches of rainfall, with localized amounts up to 4
inches has occurred in the last 2 hours. While rainfall has tapered
off somewhat, flash flooding is expected to continue over the next
couple of hours across the basins and areas that received the
heaviest rainfall.
Some locations that will experience flooding include...
Cave Spring, Little Coon Mountain, Eureka, Bridgeport, Stevenson,
Skyline, Hytop, Bass, Long Island, Russell Cave National Monument,
Estillfork and Fackler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3472 8606 3491 8618 3499 8597 3498 8561
3492 8559
$$
AMP810
WGUS74 KHUN 150444
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1144 PM CDT FRI JUL 14 2017
ALC071-150453-
/O.EXP.KHUN.FF.W.0008.000000T0000Z-170715T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
1144 PM CDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON COUNTY WILL
EXPIRE AT 1145 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures that may
be in effect.
LAT...LON 3472 8606 3491 8618 3499 8597 3498 8561
3492 8559
$$
AMPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:36 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 14, 6:36 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 636 PM CDT Fri Jul 14 2017 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 218 PM CDT Fri Jul 14 2017 Thunderstorm coverage continues to increase this afternoon with the bulk of the activity just north of the CWA. We'll be keeping a close eye on any outflow development from the cells to north as that could easily initiate additional convection over parts of the CWA. Mesoanalysis is indicating sfc based CAPE ~2000 J/kg and LI around minus 5, so expecting a quick development of storms this afternoon especially around the boundary interactions. 12z sounding data from BMX and OHX were showing favorable conditions for increased thunderstorm activity today but lapse rates and a relatively warm atmosphere through the layer are not incredibly conducive for widespread strong to severe storms. However, cannot rule out an isolated storm or two, especially in the northern zones, becoming severe. Temps across the area are generally in the low 90s with heat index values near 100. .SHORT TERM...(Saturday through Sunday) Issued at 218 PM CDT Fri Jul 14 2017 We will start to see a bit of a transition in the pattern beginning on Saturday as a weak cold front shifts through, or washes out over, the region. Deep layer, and strong ridging, through the upper levels will moderate as a short wave trough swings through the SE US. As that short wave encroaches on the TN Valley, expect another round of scattered to numerous thunderstorms on Saturday afternoon. Much like the last few days, cannot rule out an isolated storm becoming severe, but overall widespread strong to severe weather is not expected. Thunderstorm threat will start to diminish around sunset and through the late night as the mid/upper level wave shifts east and flow becomes more zonal. Winds will veer and gain a northerly component early Sunday helping to filter in some drier and slightly cooler air. As such, rain chances were knocked down to the 20-30 percent range on Sunday. Temps are expected to moderate by Saturday, and fall back into the mid/upper 80s for Saturday and Sunday afternoons with lows dipping into the upper 60s on Sunday and Monday mornings. .LONG TERM...(Sunday night through Thursday) Issued at 218 PM CDT Fri Jul 14 2017 The front is still forecast to stall south of the area Sunday night. During this time, model guidance shows additional waves of energy moving southeast into the area around the surface low over the Great Lakes region. Although the atmosphere will not be as moist, the forcing/better shear associated with this energy should be able to produce some isolated to scattered showers and thunderstorms. Cloud cover and precipitation should keep highs from climbing much above the upper 80s to lower 90s, but it will remain humid with heat index values around 100 degrees. Even drier air aloft pushes into the area Tuesday night into Wednesday. This is mainly courtesy of a strong and very warm area of high pressure building east into the area from the southwestern U.S. This area of high pressure should further reduce any shower and thunderstorm potential to isolated at best the remainder of the week. Unfortunately, it will also bring warmer temperatures via 925 mb flow into the area. 925 mb temperatures climb to between 25 and 30 degrees in many models Wednesday of next week. This continues to build through the end of the week over the area. Raised high temperatures a bit into the mid 90s across much of the area during this timeframe. It could even be hotter than this if some model guidance is correct. Dewpoints should remain in the 60s to near 70 degrees at the very least. So heat index values may flirt again with advisory criteria, but could remain below with values between 100 and 105 degrees fairly common. This timeframe will need to be monitored for a minor heat wave if forecasted air temperatures continue to go higher. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 636 PM CDT Fri Jul 14 2017 TSRA are moving across portions of the area bringing drops in VIS to MVFR directly underneath the storms. These TSRA should move off to the southeast or dissipate after 15/02Z. Then, scattered to broken cloud cover with VFR conditions should prevail prior to a weak front arriving late tonight into early tomorrow morning. SHRA activity may occur with the approach of the front in the early morning hours, but due to the slow movement of the front have instead left VCTS in the TAFs after 16Z-17Z. This front should become the focus for TSRA possibly impacting the TAF sites during the day on Saturday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...Barron LONG TERM...KTW AVIATION...SL.77 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 14, 7:39 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 739 PM CDT Fri Jul 14 2017 ALZ001>010-016-TNZ076-096-097-151030- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 739 PM CDT Fri Jul 14 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered thunderstorms will be possible through tonight as a weak cold front approaches from the northwest. Some strong storms are possible with wind gusts up to 50 mph, frequent lightning, and very heavy rainfall the primary impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Numerous thunderstorms are expected on Saturday afternoon as the cold front crosses the region. Storm coverage will decrease from north to south on Saturday night as the front advances slowly southward. However, the front will stall to our south with a low chance of storms continuing through Tuesday. Isolated mainly afternoon thunderstorms will be possible on Wednesday and Thursday, as well. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Jul 14, 3:58 PM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CDT FRI JUL 14 2017
ALZ016-142200-
Cullman AL-
358 PM CDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
500 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or 9 miles north of Sumiton. This storm was nearly
stationary.
Wind gusts up to 50 mph...very heavy rainfall...and frequent
lightning will be possible with this storm.
Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Black Bottom,
Bremen, Arkadelphia and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3389 8701 3390 8710 3391 8708 3393 8710
3411 8703 3403 8670 3403 8672 3395 8679
3396 8682 3394 8682 3395 8684 3393 8686
3394 8688 3392 8689 3391 8692 3387 8694
3386 8699
TIME...MOT...LOC 2057Z 208DEG 4KT 3388 8699
SL.77Special weather statement, Jul 14, 6:17 PM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Huntsville AL 617 PM CDT FRI JUL 14 2017 ALZ004-005-007-150000- Lawrence AL-Morgan AL-Limestone AL- 617 PM CDT FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE...WESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 700 PM CDT... At 616 PM CDT, Doppler radar was tracking a cluster of strong thunderstormf from near Hartselle to near Speake, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Decatur, Hartselle, Priceville, Falkville, Somerville, Mooresville, Speake, Basham, Neel and Belle Mina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3432 8714 3449 8724 3469 8687 3444 8674 TIME...MOT...LOC 2316Z 243DEG 20KT 3449 8697 AMP
Special weather statement, Jul 14, 7:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Huntsville AL 703 PM CDT FRI JUL 14 2017 ALZ006-009-150030- Madison AL-Jackson AL- 703 PM CDT FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND EAST CENTRAL MADISON COUNTIES UNTIL 730 PM CDT... At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near Gurley, or 9 miles southeast of Moores Mill, moving east at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gurley, Pleasant Groves, Maysville, Princeton, Garth, Trenton and Hollytree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3472 8644 3480 8644 3488 8618 3463 8620 TIME...MOT...LOC 0003Z 274DEG 6KT 3476 8638 AMP
Special weather statement, Jul 14, 7:31 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
731 PM CDT FRI JUL 14 2017
ALZ009-150100-
Jackson AL-
731 PM CDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hollytree or 8 miles northeast of Gurley, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Skyline, Pleasant Groves, Hytop, Princeton, Lim Rock,
Garth, Trenton, Larkinsville and Hollytree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3467 8634 3479 8634 3479 8633 3481 8635
3483 8633 3484 8634 3485 8634 3492 8604
3465 8601
TIME...MOT...LOC 0030Z 265DEG 11KT 3477 8626
AMPSpecial weather statement, Jul 14, 7:38 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
738 PM CDT FRI JUL 14 2017
ALZ009-150115-
Jackson AL-
738 PM CDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
815 PM CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stevenson, or 11 miles west of Bridgeport, moving east at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bridgeport, South Pittsburg, Stevenson, Orme, Bass, Russell Cave
National Monument and Fabius.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3484 8598 3496 8598 3499 8586 3499 8573
3475 8573
TIME...MOT...LOC 0038Z 269DEG 6KT 3489 8592
AMPSpecial weather statement, Jul 14, 8:01 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
801 PM CDT FRI JUL 14 2017
ALZ009-150145-
Jackson AL-
801 PM CDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 845
PM CDT...
At 800 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms between Skyline and Stevenson, moving east at 5 to
10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bridgeport, Stevenson, Skyline, Pleasant Groves, Hytop, Jericho,
Higdon, Larkin, Bass and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3483 8563 3469 8628 3493 8632 3494 8629
3492 8626 3495 8626 3499 8613 3498 8561
3486 8559
TIME...MOT...LOC 0100Z 269DEG 5KT 3481 8617
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:03 PM CDT | Special Weather Statement | HUN | Madison | 27 min |
| Jul 14, 7:31 PM CDT | Special Weather Statement | HUN | Jackson | 29 min |
| Jul 14, 7:38 PM CDT | Special Weather Statement | HUN | Jackson | 37 min |
| Jul 14, 8:01 PM CDT | Special Weather Statement | HUN | Jackson | 44 min |
| Jul 14, 8:10 PM CDT | Areal Flood Warning | HUN | Jackson | 2 hr |
| Jul 15, 12:13 PM CDT | Special Weather Statement | HUN | Lauderdale | 32 min |
| Jul 15, 2:13 PM CDT | Special Weather Statement | HUN | Lauderdale | 32 min |
| Jul 15, 2:46 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Jul 15, 3:31 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Jul 15, 3:39 PM CDT | Special Weather Statement | HUN | Cullman | 21 min |
| Jul 15, 3:44 PM CDT | Special Weather Statement | HUN | Morgan | 31 min |
| Jul 15, 4:15 PM CDT | Special Weather Statement | HUN | Morgan | 45 min |
| Jul 15, 4:18 PM CDT | Special Weather Statement | HUN | Franklin | 42 min |
| Jul 15, 4:41 PM CDT | Special Weather Statement | HUN | Madison | 49 min |
| Jul 15, 4:52 PM CDT | Special Weather Statement | HUN | Limestone | 38 min |
| Jul 15, 5:21 PM CDT | Areal Flood Warning | HUN | Lawrence, Limestone | 3 hr |
| Jul 15, 5:29 PM CDT | Special Weather Statement | HUN | Morgan | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.